Telehealth video appointments now available in all of our states UT, ID, WA, OR, NV, AZ & FL!

What are the Signs and Symptoms of Lithium Toxicity?

lithium toxicity

What are the Signs and Symptoms of Lithium Toxicity?

 

Lithium is widely used for treating various mental illnesses such as bipolar disorder, depression, and ADHD, all of which I've talked about extensively. However, like any medication, lithium can cause side effects, and in some cases, it may lead to lithium toxicity.

What is lithium toxicity?

Lithium toxicity is a condition in which there's too much lithium in your blood. When there's an excessive amount of lithium in your body than is required, it can have some side effects like nausea and blurry vision.

The good news is, you can easily avoid lithium toxicity by using the lowest amount of the drug that does the job. For some people, even subtherapeutic levels (below 0.6 mmol/L) does the job. You also want to monitor your blood lithium levels with your doctor periodically throughout the course of your treatment.

The effects of lithium toxicity are treatable or otherwise reversible. Just ensure you seek medical attention immediately if you believe you have lithium toxicity.

But how do you know you have lithium toxicity?

Let's talk about the signs and symptoms of lithium toxicity.

Symptoms of lithium toxicity

The symptoms of lithium toxicity can vary depending on the severity of the condition. Mild toxicity may present symptoms such as nausea, vomiting, diarrhea, and tremors.

More severe lithium toxicity may cause confusion, muscle spasms, and drowsiness.

The symptoms of mild lithium toxicity include:

More severe cases of lithium toxicity can manifest with the following symptoms:

In rare cases, lithium toxicity over long term may lead to kidney failure. However, it's relatively easy to prevent. Read on.

What causes lithium toxicity?

Lithium toxicity usually occurs as a result of taking lithium in excessive amounts or using it too frequently.

Lithium toxicity can also occur due to interactions with other drugs and supplements, which can affect the way your body processes lithium.

Knowing what causes lithium toxicity, it becomes so much easier to prevent. For starters, always follow your doctor's prescription and let them know what other medications you're currently on.

How to prevent lithium toxicity

Here are some simple tips to prevent lithium toxicity:

  1. Use low dose lithium: The truth is, you don't need lithium in high doses. Use as low an amount that does the job. As mentioned, even subtherapeutic levels work for some patients. Using lithium in low doses is an excellent way to prevent lithium toxicity, and the best way to prevent side effects of long term lithium use. Moreover, low dose lithium can be very effective in managing ADHD, bipolar disorder, and other psychiatric issues.
  2. Regular blood tests: Arguably the best way to prevent lithium toxicity is to regularly check your blood lithium levels with your doctor. This ensures your dose is within a safe range and can be adjusted if the amount in your blood is increasing.
  3. Stay hydrated: Lithium can affect the body's water balance, so it is important to drink enough water, especially during hot weather or when exercising.
  4. Avoid certain medications and supplements: Some medications, such as diuretics or non-steroidal anti-inflammatory drugs (NSAIDs), can increase the risk of lithium toxicity. Remember to tell your doctor about all the medications and supplements you're taking to avoid potential interactions.
  5. Limit caffeine and alcohol: Caffeine and alcohol can affect the body's water balance and increase the risk of dehydration. It is advisable to limit your caffeine and alcohol intake while using lithium.
  6. Follow a balanced diet: Eating a healthy and balanced diet can help to maintain the body's water and electrolyte balance. Your doctor may also recommend a low-sodium diet to reduce the risk of lithium toxicity.

How is lithium toxicity treated?

If you experience symptoms of lithium toxicity, seek medical attention immediately.

If the toxicity is mild, your doctor may reduce the lithium dose or temporarily stop the medication until the symptoms subside. In severe cases, your doctor may keep you at the hospital for close monitoring of vital signs, administering intravenous fluids to prevent dehydration, and managing any potential complications.

Final thoughts

To reiterate, lithium is generally safe for treating a wide range of mental illnesses. Just ensure you follow doctor's orders and never go overboard.

Author
Satu H. Woodland, PMHCNS-BC, APRN Satu H. Woodland, PMHCNS-BC, APRN Satu Woodland is owner and clinician of Hope Mental Health, an integrative mental health practice located at Bown Crossing in Boise, Idaho. She sees children, adolescents, and adults.  Ms. Woodland with her background in nursing, prefers a holistic and integrative approach to mental health care that addresses the mind and body together. While Ms. Woodland provides medication management services in all her patients, she believes in long-lasting solutions that include a number of psychotherapies, namely cognitive behavioral therapy, exposure and response prevention therapy, attention to lifestyle, evidenced based alternative psychiatric care and spirituality. If you’d like to gain control over your mental health issues, call Hope Mental Health at 208-918-0958, or use the online scheduling tool to set up an initial consultation.

You Might Also Enjoy...

person taking medication

New Coating Can Prevent Weight Gain from Antipsychotic Drugs

Researchers from the University of South Australia have been working on coating antipsychotics to prevent weight gain while boosting serotonin levels. The coatings are strategically engineered to target the gut microbiome to improve drug absorption.
social media mental health

Social media can affect how you view mental illness

A new study has found that social media can affect how people view mental illness. When young people read positive posts conveying a “growth mindset" towards mental illness, they tend to become more willing to seek treatment.